Harm Reduction: How Can Narcan Save Lives?

Most of us have been affected by the overdose of a friend, family member, or neighbor. These preventable deaths devastate communities and hit close to home for us here in Weld County. 

In 2021, there were 1,881 total drug overdose deaths among Colorado residents — an increase compared to the 1,477 deaths recorded in 2020. (CPR)

This crisis stigmatizes our most vulnerable neighbors and prevents people from accessing substance use treatment and life-affirming services. When we educate ourselves about harm reduction practices and how we can get involved to save our lives in our community, we make Weld County a safer place. 

What are opioids? 

Opioids are a class of drugs used to treat moderate to severe pain, such as:

  • Prescription pain relievers, like oxycodone, methadone, codeine, and morphine 
  • Heroin and fentanyl 

All opioids interact with opioid receptors on nerve cells in the body and the brain. Opioids can make some people feel relaxed, happy, or “high,” and they can be dependence-forming. 

What causes an overdose? 

An overdose may be caused by a high amount of opioids or by a combination of opioids and other drugs in the body. When someone is experiencing an overdose, too much of an opioid has attached to too many opioid receptors in the brain. This overwhelms the body, causing breathing to slow and stop and decreases oxygen levels in the blood.

What are the signs of an overdose? 

The following symptoms could be related to an overdose and are reasons to seek help: 

  • Non-responsive 
  • Slow or stopped breathing 
  • Blue or gray lips or fingertips 
  • Dizziness or confusion 
  • Pale, ashen, and/ or clammy skin 
  • Limp body 
  • Vomiting 
  • Weak or no pulse 
  • Choking, gurgling, or snoring sounds 
  • Drowsiness or difficulty staying awake 
  • Can't be woken up

What is NARCAN® and how can it help? 

NARCAN® is the brand name for a lifesaving nasal spray medication (naloxone) designed to help reverse the effects of an opioid overdose in minutes. Narcan swiftly removes the opioids from the opioid receptors for 30-60 minutes, allowing the person to breathe again and reversing the overdose. Just as you would carry an EpiPen for a loved one with severe allergies, carrying Narcan can save a life in the case of an emergency. 

 “You can reverse an overdose if you know what to do and you act in time. Whether you use drugs, love someone who does, or just care about the people in your community, it’s important to be prepared if you encounter someone who is overdosing.”
- National Harm Reduction Coalition 

Will Narcan hurt someone if they are not experiencing an overdose? 

If the person is not experiencing an overdose, Narcan will not hurt them because there is no potential for abuse or misuse; it cannot be used to get high and is not addictive. Besides a possible mild irritation in the nose, there are no negative side effects. Narcan saves lives each and every day. 

Does Narcan make people violent? 

Narcan itself does not make people violent. Sometimes, the environment at the time of them ‘coming to’ may be disorienting. Imagine waking up, feeling sick, not knowing what happened, maybe in a strange place or in an ambulance, and people are yelling at you to wake up. Being uncomfortable or disoriented could cause someone to respond in a defensive way, even if you have just saved their life.


How is Narcan harm reduction? 

Carrying Narcan is a form of harm reduction because it reduces the risks associated with drug use. When more of us carry Narcan, there is a decrease of preventable overdose deaths. Preventing deaths and increasing access to substance use treatment is how we can make our communities safer. 

There is no evidence that having Narcan available leads to increased substance use. Narcan is like a fire extinguisher: having a fire extinguisher doesn’t encourage fires to start, it just helps you feel prepared in case there is a fire. With the right tools, bystanders can act to prevent overdose deaths. Anyone can carry Narcan, give it to someone experiencing an overdose, and potentially save a life. 

We can help reduce the risk of an overdose in our communities by educating ourselves, carrying Narcan, engaging in important conversations about drug use and overdose risk, and checking in with loved ones. These actions pave the way for hope and recovery. 


Narcan is available upon request at all North Range locations.
Ask at the front desk. Availability may vary by location. 

Resources: 

Harm Reduction: Releasing Shame and Enabling Change

Opioid Overdose Training Guide by the National Harm Reduction Coalition 

Narcan.com 

Request a Narcan and overdose prevention training for your organization, community group, or workplace 

Cultivating Youth Resiliency

In the past few years, we have experienced many “once-in-a-lifetime" events that could lead to long-term impacts on our youth’s ability to overcome adversity. Today’s children and adolescents have experienced: The … Read More

Cooking Up Calm

Finding Mindfulness and Meaningful Connection Through Food For many of us, the last few months of the year can seem especially hectic. Between work or school, the upcoming holiday season, and … Read More